PDA

View Full Version : decadron and muscle spasm



janefrances
08-07-2006, 07:38 PM
I am unable to take prednisone/medrol, and so am stuck with 2nd choice drug decadron. I experience SEVERE muscle spasms when on this drug. I take Baclofen 10 mg, which should be a dose for 8 hours (this is a drug used in spinal cord injuries) One hour later, I am wide awake and screaming from severe muscle cramping. NOTHING seems to work. These are not like charlie horses, but spasm that go from toes into groin, and now I am having them in my back, too. My husband has to massage legs, while I try to walk around, but cannot even flatten foot onto floor. The baclofen does take the edge off, and though it does not eliminate the problem, it is less severe. I am now sleeping 1 - 2 hours only at night. New doc is titrating down off decadron, and probably will be on "steroid sparing" other drugs, but I KNOW I will end up here again. This is so bad, that I am surprised my neighbors did not call police, thinking something was wrong, that's how loud I scream when I get these things, so "muscle spasm" doesn't seem to do this experience justice. I was told this was a side effect of decadron, but have never heard tell of another human who has actually experienced this. Has anyone had this problem, and what has worked for you. Gee, it's 11:30 PM, I will take baclofen in an hour, so I can be up by 2 AM at the latest! I think my biggest problem is really sleep deprivation, and that will only get better when I am off this drug, hoepfully within the next 3 weeks. It is such a weird side effect, I wondered if I was alone in this?

Saysusie
08-09-2006, 04:01 AM
Are you sure it is muscle spasms or could it be skeletal pain which induces muscles spasms? Are you also having any swelling in your feet or ankles?
Muscle cramps and pain are the serious side-effects of the medication and your doctor should be advised made aware of this side effect. You should not have to live with this kind of pain....you may require a dosage adjustment, at the least!

I hope something can be done for you!!
Peace and Blessings
Saysusie

janefrances
08-09-2006, 06:22 AM
Just went to new rheumatologist; I came to conclusion the other one was NOT GOOD and changed immediately. New doc has ordered tons of blood work that she says was never done by first doc. She has also lowered my dosage of decadron. So hopefully we are on right track, and I feel my inital dosage of decadron was WAY too high; unfortunately, it takes a while to get off this stuff safely. I am having some swelling of left ankle, but not too bad. results are slowly coming in on new bloodwork, and new doc is looking at "whole picture"....finally someonw who actually cares what the whole picture is. Thank you for your support, I really needed it. I know I was suffering way too much, and doc #1 JUST DID NOT GIVE A You KNow What. I find out later his specialty is OSTEOPOROSIS, so why does he want a really sick lupus patient - he doesn't, so I get bad care. I am filing a complaint with the head of rheumatology at the hospital, and it is a large teaching hospital with medical school, so I hope it will have some impact on his career, if only to PAY MORE ATTENTION, and stop using his medical assistant as a NURSE, she is not, and not qualified to dispense medical advice. I had not thought about skeletal pain, but I did have very thorough exam a few days ago, and will be talking to doc today or tomorrow, so I wil mention it. I know they are checking electrolytes and potassium, too, which can really drop with the decadron; old doc never thought to check these levels, and really was callous about my pain. Thanks again for the feedback, I am so happy that there is someone out there for us.
Jane

Saysusie
08-11-2006, 11:43 AM
Jane :D
I am so relieved that you have a doctor who is willing to look at the
"ENTIRE" you and whose primary aim is to get you feeling better and to get this disease under control. Especially, a doctor who listens to you and who takes you seriously!! It is almost like a blessing when we finally find competent and caring doctors!
Let us know how you are doing weening down on the decadron and keep us posted about how you are doing!

I wish you the very best!
Peace and Blessings
Saysusie